ISSN 1941-5923

Logo



Get your full text copy in PDF

Right upper lobe atelectasis after tracheal extubation in a morbidly obese patient

Sinan Uzman, Mehmet Toptas, Tumay Uludag Yanaral

Am J Case Rep 2012; 13:146-148

DOI: 10.12659/AJCR.883243


Background:    Acute lobar collapse caused by a reflex bronchoconstriction was previously reported to occur during the induction of anesthesia, however there are no reports on its occurrence during the emergence period.
    Case Report:    A 56-year-old morbidly obese woman was scheduled for surgery due to a gastric ulcer perforation. Anesthesia was induced with thiopental 500 mg, fentanyl and rocuronium, and maintained with sevoflurane in a N2O/O2 mixture. The operative procedure and anesthesia were uneventful; however, the patient developed a sudden decrease in SaO2 and blurring of consciousness after extubation. She was re-intubated and ventilated with 100% O2. Arterial blood gas analysis at that time showed respiratory acidosis and hypoxemia. Further work-up revealed a bronchospasm-induced right upper lobe atelectasis, which occurred immediately after tracheal extubation. The patient was successfully treated using mechanical ventilation and bronchodilators.
    Conclusions:    Bronchospasm may cause acute lobar atelectasis immediately after tracheal extubation. Morbid obesity and the use of 100% oxygen may facilitate atelectasis formation during emergence from anesthesia.

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree